MAUDE Adverse Event Report: COOK INC COPE STAINLESS STEEL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC COPE STAINLESS STEEL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
A bi-lateral nephrostomy procedure was being conducted on the (b)(6) year old female patient with pre-existing condition of bi-lateral hydro-nephrosis.The physician was attempting to gain access into the main collection system of the kidney.The calyx proved awkward to navigate and the physician says he might have pulled on the wire a bit too hard.He advised that the anatomy of the patient was not tortuous or calcified.The floppy tip detached and he withdrew the wire.He used a different 0.018 wire to gain access and the procedure was completed without further incident.Information was provided that the floppy tip remains within the patient's body and it will be snared and removed as part of a planned insertion of a ureteric stent within the next two weeks.It should be noted that this second procedure would have been planned even if this incident had not happened.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation/evaluation: during the course of the investigation, a review of the complaint history, quality control, specifications, and trends of the product was conducted.The product was not returned for investigation.Based on the description of the event and the fact that there was no obvious defect regarding to manufacturing to the wire guide, it was possible that the wire guide tip caught on the introducing needle and force beyond design requirements was used to remove the guide.Affixed to the wire guide protective shipping tube was a caution label that pictorially cautioned against the reverse process of withdrawing the wire guide in the needle as damage may occur.Also, it's advised that manipulation of the wire through the needle may cause damage to the coil.Less frequently, patient anatomy makes withdrawal of the wire guide difficult resulting in damage when the force exceeds design specification.We will continue to monitor for similar complaints.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description
A bi-lateral nephrostomy procedure was being conducted on the (b)(6) female patient with pre-existing condition of bi-latereral hydro-nephrosis.The physician was attempting to gain access into the main collection system of the kidney.The calyx proved awkward to navigate and the physician says he might have pulled on the wire a bit too hard.He advised that the anatomy of the patient was not tortuous or calcified.The floppy tip detached and he withdrew the wire.He used a different 0.018 wire to gain access and the procedure was completed without further incident.Information was provided that the floppy tip remains within the patient's body and it will be snared and removed as part of a planned insertion of a ureteric stent within the next two weeks.It should be noted that this second procedure would have been planned even if this incident had not happened.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
COPE STAINLESS STEEL MANDRIL WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5519455
Report Number1820334-2016-00212
Device Sequence Number16207731
Product Code DXQ
UDI-Device Identifier00827002051775
UDI-Public(01)00827002051775(17)200831(10)6126754
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPMG-18-60-COPE
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/03/2016
Device Age7 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/08/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/23/2016
Supplement Report FDA Received Date06/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR